Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2016, 4:48 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 7, 2016, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 118 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1811 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WWUS82 KMHX 072048
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT SUN AUG 7 2016
NCZ046-047-081-072145-
TYRRELL-MAINLAND HYDE-WESTERN DARE-
448 PM EDT SUN AUG 7 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE...
SOUTHERN TYRRELL AND EAST CENTRAL MAINLAND HYDE COUNTIES...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF SWAN QUARTER FERRY TERMINAL...OR 38 MILES SOUTHEAST OF PLYMOUTH...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN TYRRELL...
EAST CENTRAL MAINLAND HYDE AND SOUTHEASTERN WESTERN DARE COUNTIES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3550 7584 3538 7594 3542 7630 3560 7629
3563 7570 3556 7570
TIME...MOT...LOC 2048Z 271DEG 19KT 3551 7621
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:08 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 7, 3:08 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 308 PM EDT SUN AUG 7 2016 .SYNOPSIS... A cold front will become stationary over Eastern North Carolina through Monday Night. The front will gradually dissipate as it lifts north of the region Tuesday. High pressure will build offshore late in the week. && .NEAR TERM /THROUGH TONIGHT/... As of 245 PM Sunday...Latest sfc analysis shows frontal boundary from extending from Central NC to near Greenville and to around Manteo. Latest radar imagery shows showers and thunderstorms finally beginning to fire right along the boundary. The cold front will cont to sag slowly south then stall near Hwy 264 and between Oregon Inlet and Cape Hatteras tonight. Decent instability across the area, especially south of the front, with MU CAPE values 3-3500 J/kg, but weak shear should limit any severe threat. Models cont to show deep moisture over the region with precip water values above 2 inches...12z KMHX sounding showed PWAT around 2.3 inches. The pattern remains conducive for cells to train and could see heavy downpours producing localized flooding. Adjusted pops through this evening based on radar trends and high res guidance. Highest precip chances across the northern 2/3 of the forecast area. Lowered pops slightly overnight, but kept chance, though that may be overdone especially across the southern zones. Could see some areas of fog develop inland late tonight and early Monday morning with moist low levels and light winds. Overnight lows in the 70s. && .SHORT TERM /MONDAY/... As of 245 PM Sun...Little change to atmosphere Monday with front stalled over the area and good moisture in place. Scattered shower/tstms expected again, with best coverage in the afternoon/evening. Adjusted previous pops slightly, lowering along the coast and increasing inland. With weak flow aloft threat will continue for localized flooding from heavy rain. Low level thickness values and decent amount of cloud cover support highs in the mid to upper 80s. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 230 PM Sunday...A frontal boundary will gradually lift north and dissipate Tuesday with a typical summertime pattern returning for the rest of the long term period with seasonablywarm temperatures and mainly diurnally driven convection. Monday Night through Friday...A frontal boundary will remain stalled across eastern NC Monday night, then will lift north and dissipate Tuesday as surface high pressure slides off the mid Atlantic coast. The high will persist off the mid Atlantic coast through Thursday then begin to push farther southeast Friday as an area of low pressure moves into the Great Lakes region. Meanwhile an upper ridge centered over the western Atlantic will build into the Southeast through the work week. Continued with chance PoPs Monday night into Tuesday with PW values remaining around 2 inches and weak surface convergence in vicinity of the front, then expect mainly isolated to scattered diurnally driven convection through the remainder of the week with SE flow bringing a moist and unstable airmass but the upper ridge will limit any upper level forcing. Near normal temps are expected through the work week with highs around 90 inland to mid 80s along the coast. Saturday through Sunday...The upper ridge begins to break down next weekend as a trough pushes across the Great Lakes region while the surface high persists across the western Atlantic. This will bring a better chance of showers and thunderstorms across the region as gulf moisture advects northward across the region. SW flow will continue to bring warm temps with highs expected in the lower 90s inland to mid to upper 80s along the coast. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... .Short Term /through Monday/... As of 1 PM Sunday...Still some lingering MVFR ceilings across the area early this afternoon. A cold front will continue to drop south into the region today and tonight stalling near Hwy 264 to the Outer Banks. Scattered to numerous showers and thunderstorms are expected to develop this afternoon and continue into tonight. Expect coverage to wane slightly with loss of heating later this evening, with coverage increasing again by Monday afternoon. Periods of sub-VFR will be possible in convection. MVFR fog and stratus will be possible overnight into Monday morning...with a brief period of IFR possible...with moist low levels and light winds. Long Term /Monday night through Friday/... As of 300 PM Sunday...Best chance for sub-VFR conditions will be Monday night into Tuesday morning with a front lingering across the region. Otherwise expect pred VFR conditions outside of isolated to scattered diurnally driven convection through the rest of the period. Cannot rule out early morning low stratus and/or patchy fog each morning as well. && .MARINE... Short Term /through Monday/... As of 245 PM Sun...The front has now pushed south of the Albemarle Sound and Oregon Inlet...and is expected to push slightly further south and stall into Monday...likely along the Pamlico Sound and between Oregon Inlet and Cape Hatteras. Latest obs show N/NE winds 5-15 knots behind the front, and SW winds 10-15 knots gusts 20 knots ahead of it. Seas have dropped to 2-3 feet across the northern waters, with 3-5 feet south of Oregon Inlet. SCA continues through this afternoon for seas still hovering around 6 feet at buoy 41025. Winds 5-15 knots will continue overnight and into Monday, with NE/E winds behind the front and S/SW ahead it it. Winds becoming more E/SE late Monday with seas 2-4 feet. Long Term /Monday night through Friday/... As of 300 PM Sunday...The stalled frontal boundary across the waters will lift north of the region and dissipate Tuesday as high pressure slides off the mid Atlantic coast. Predominantly SE flow below 15 KT will persist through Thursday with seas around 2-4 FT. The high will begin to slide southeast Friday allowing winds to shift to southerly and increase to 10-15 KT late. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ154. && SYNOPSIS...CQD NEAR TERM...CQD SHORT TERM...CQD LONG TERM...SK AVIATION...SK/CQD MARINE...SK/CQD
Hazardous weather outlook, Aug 7, 4:41 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 AM EDT SUN AUG 7 2016 NCZ029-044>047-079>081-090>094-080845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 441 AM EDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY INTO TONIGHT AS A COLD FRONT STALLS OVER THE REGION. LOCALIZED FLOODING MAY DEVELOP DUE TO VERY HEAVY RAIN FROM SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-080845- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 441 AM EDT SUN AUG 7 2016 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TODAY INTO TONIGHT AS A COLD FRONT STALLS OVER THE REGION. LOCALIZED FLOODING MAY DEVELOP DUE TO VERY HEAVY RAIN FROM SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 3:09 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT SUN AUG 7 2016
NCZ044-079-080-091-093-072015-
BEAUFORT-GREENE-PITT-CRAVEN-LENOIR-
309 PM EDT SUN AUG 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BEAUFORT...NORTHERN LENOIR...NORTHWESTERN CRAVEN...GREENE AND
SOUTHEASTERN PITT COUNTIES...
AT 308 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GOOSE CREEK STATE PARK TO 6 MILES EAST OF
GRIFTON TO NEAR LA GRANGE. MOVEMENT WAS SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WASHINGTON...AYDEN...LA GRANGE...RIVER ROAD...
GRIFTON...SNOW HILL...VANCEBORO...GOOSE CREEK STATE PARK...KINSTON
REGIONAL JETPORT...CHOCOWINITY AND HOOKERTON.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. GUSTY WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH
CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
3552 7782 3550 7739 3553 7684 3536 7682
3526 7714 3526 7783
TIME...MOT...LOC 1908Z 323DEG 14KT 3547 7689 3537 7732 3535 7774
DAGSpecial weather statement, Aug 7, 4:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
448 PM EDT SUN AUG 7 2016
NCZ046-047-081-072145-
TYRRELL-MAINLAND HYDE-WESTERN DARE-
448 PM EDT SUN AUG 7 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE...
SOUTHERN TYRRELL AND EAST CENTRAL MAINLAND HYDE COUNTIES...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF SWAN QUARTER FERRY TERMINAL...OR 38 MILES SOUTHEAST OF PLYMOUTH...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN TYRRELL...
EAST CENTRAL MAINLAND HYDE AND SOUTHEASTERN WESTERN DARE COUNTIES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3550 7584 3538 7594 3542 7630 3560 7629
3563 7570 3556 7570
TIME...MOT...LOC 2048Z 271DEG 19KT 3551 7621
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:09 PM EDT | Special Weather Statement | MHX | Beaufort, Greene | 66 min |
| Aug 7, 5:17 PM EDT | Special Marine Warning | MHX | 43 min | |
| Aug 7, 5:37 PM EDT | Special Weather Statement | MHX | Tyrrell | 23 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.